Wisconsin, 2016Flood and Hail in Wisconsin, October 17 to 18, 2016
October 17 to 18, 2016 · NWS GRB · 2 events in 2 counties and zones
Thunderstorms, that moved along a frontal boundary, produced heavy rainfall across northern Wisconsin on the evening of October 17th and isolated large hail after midnight. The heaviest rain fell in a swath from far northern Lincoln County to Florence County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms, that moved along a frontal boundary, produced heavy rainfall across northern Wisconsin on the evening of October 17th and isolated large hail after midnight. The heaviest rain fell in a swath from far northern Lincoln County to Florence County. Some of the heaviest rain fell in Rhinelander (Oneida County) where there was minor street flooding. The rainfall total of 4.64 inches at Rhinelander, most of which fell in just a few hours, set a new calendar day rainfall record for October. It also tied for second wettest calendar day on record at Rhinelander.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 17, 4:31 PM CST, 59 minutes earlier.
Area forecast discussion, Oct 17, 4:31 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
531 PM CDT MON OCT 17 2016
Updated aviation portion for 00Z TAF issuance
and new information added to update section
.UPDATE...
Issued at 512 PM CDT Mon Oct 17 2016
Convection, which appeared to initiate at middle levels, has
expanded in coverage during the past few hours. Large scale lift
was being aided by strengthening 925-850 mb flow which has backed
almost directly into the front. Across the forecast area, storms
seem to be peaking in intensity as they shift northward into the
frontal zone, then weakening as they head farther into the cooler
air mass.
Storms have thus far not shown sufficient organization to pose a
severe risk. But additional intensification is still possible
early this evening. The primary severe risk is of large hail,
though damaging wind gusts are possible near and south of the
front. Favorable large scale conditions for strong or severe
storms will probably persist for 3-4 more hours, then the flow in
the 850-925 mb layer is expected to rapidly veer to a more wswly
direction, greatly reducing convergence near the front, and likely
leading to a weakening of the convection.
&&
.SHORT TERM...Tonight and Tuesday
Issued at 316 PM CDT Mon Oct 17 2016
The main concerns in the short term are thunderstorm chances and
their severe potential.
Surface analysis at 19z showed a warm front to the northeast of
the forecast area and a cold front across western Vilas County.
The airmass in the warm sector of the surface system, that
covered almost the entire area early this afternoon, was quite
warm and humid. Temperatures reached the upper 60s and 70s,
except in the far north where fog and low clouds suppressed
daytime heating, and dew points were in the 60s. The 12Z GRB
sounding showed saturated conditions below a strong inversion just
below 700mb. MU CAPE values were in excess of 1000 j/kg over most
of the area throughout the day, but there was enough CIN to keep a
lid on things. 19Z mesoanalysis graphics indicated that the cap
was eroding across central and east central Wisconsin, and in
southeast Minnesota and western Wisconsin where an areas of showers
developed after 18Z.
Models had a 850mb low passing across northwest Wisconsin this
evening and a surface low moving across west central and northeast
Wisconsin ahead of an approaching mid level trough. Northern
Wisconsin was forecast to be in the left exit region of an upper
jet max as well, so that is the area of greatest concern for
severe storms tonight. SPC day 1 outlook had a slight risk
generally north of Highway 29. In addition, significant deep layer
shear across the north in the presence of a surface boundary
brings the potential for supercell development.
PWAT values were at least an inch, 1.51 at GRB, this morning so
heavy rainfall is also a concern. Dense fog is possible overnight.
Expect cooler day on Tuesday but highs are still forecast to be at
least 5F above normal.
.LONG TERM...Tuesday Night Through Monday
Issued at 316 PM CDT Mon Oct 17 2016
For the rest of the work week, a series of short wave troughs
with cold frontal passages in the west to northwest flow will
bring in a cooler and drier air mass. little or no precipitation
is expected.
One front is progged to pass through late Wednesday into
Wednesday night and then another cold front with greater height
falls aloft for Friday. Could be cold enough for a light mix
across the far north toward Thursday into Friday as 850 mb temps
fall to -4 C. Frost freeze headlines may be required later this
week for the lingering growing areas over central and east central
Wisconsin.
Continued west to northwest flow aloft after Friday will bring a
couple of fast moving weak frontal systems over the area this
weekend and early next week. Medium range model timing divert this
weekend with the strength of a plains surface ridge which would play
a role on small precipitation chances as well as temperature
trends.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 512 PM CDT Mon Oct 17 2016
Ceilings across the area were quite variable early this evening.
That will continue south of the front, though expect a more
uniform area of low ceilings (probably IFR or LIFR) to shift south
in the wake of the front. LLWS will also be an aviation concern
ahead of the front this evening.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, Oct 17, 2:18 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
318 PM CDT MON OCT 17 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
318 PM CDT MON OCT 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
WARM FRONT AS A STRONG AREA OF LOW PRESSURE MOVES THROUGH THE
REGION FROM LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINFALL OVER PARTS OF CENTRAL...NORTH CENTRAL
AND FAR NORTHEAST WISCONSIN. THERE IS A MARGINAL RISK OF SEVERE
STORMS OVER EAST CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.
LMZ521-522-541>543-182030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
318 PM CDT MON OCT 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY SOUTH WINDS AND HIGH WAVES WILL RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT ON LAKE MICHIGAN.
DENSE MARINE FOG WILL IMPACT NAVIGATION THROUGH THIS EVENING.
THUNDERSTORMS ARE POSSIBLE, ESPECIALLY THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE THURSDAY NIGHT.
MG/TDH
In the hours before
Special weather statement, Oct 17, 3:37 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT MON OCT 17 2016
WIZ011-018-019-021-030-172215-
NORTHERN OCONTO COUNTY WI-LANGLADE WI-LINCOLN WI-FOREST WI-
MARATHON WI-
437 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR LANGLADE...NORTHERN MARATHON...
SOUTHERN FOREST AND LINCOLN COUNTIES UNTIL 515 PM CDT...
AT 435 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS AND A FEW
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANTIGO TO NEAR
DORCHESTER. MOVEMENT WAS NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS.
LOCATIONS IMPACTED INCLUDE...
ANTIGO...MERRILL...TOMAHAWK...DORCHESTER...PARRISH...PEARSON...
CARTER...COUNCIL GROUNDS STATE PARK...
NEW WOOD WILDLIFE AREA AND ELCHO.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4527 9005 4548 9000 4547 8843 4543 8843
4504 8912 4499 9032
TIME...MOT...LOC 2135Z 228DEG 35KT 4508 8916 4503 9027
MGSpecial weather statement, Oct 17, 4:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT MON OCT 17 2016
WIZ010-011-018-019-172300-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-
517 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANGLADE...CENTRAL
ONEIDA...WESTERN FOREST AND LINCOLN COUNTIES UNTIL 600 PM CDT...
AT 516 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NEW WOOD WILDLIFE AREA TO 7 MILES
SOUTHWEST OF CRANDON. MOVEMENT WAS NORTH AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
CRANDON AROUND 535 PM CDT.
TOMAHAWK AND TRIPOLI AROUND 600 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE JEFFRIS...MONICO...
LENNOX...SPIRIT FALLS...MOLE LAKE...IRMA...BILL CROSS RAPIDS WILDLIFE
AREA...BRADLEY...POST LAKE AND GOODNOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4542 9004 4563 9000 4593 8867 4583 8867
4542 8891 4516 9004
TIME...MOT...LOC 2216Z 195DEG 26KT 4524 8998 4547 8898
KURIMSKISpecial weather statement, Oct 17, 4:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 PM CDT MON OCT 17 2016
WIZ010-011-018-019-172330-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-
545 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANGLADE...SOUTHEASTERN
ONEIDA...SOUTHERN FOREST AND NORTHEASTERN LINCOLN COUNTIES UNTIL 630
PM CDT...
AT 545 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES EAST OF TOMAHAWK TO NEAR CRANDON.
MOVEMENT WAS NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RHINELANDER...CRANDON...WOODBORO...PARRISH...PEARSON...ELCHO...
LAONA...NASHVILLE...FREEMAN AND ARGONNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4578 8949 4571 8843 4522 8886 4530 8979
TIME...MOT...LOC 2245Z 239DEG 28KT 4543 8958 4551 8890
KURIMSKI
Local storm report, Oct 17, 5:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL SUMMIT LAKE 45.38N 89.19W
10/17/2016 E0.50 INCH LANGLADE WI TRAINED SPOTTER
&&
KURIMSKISpecial weather statement, Oct 17, 5:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT MON OCT 17 2016
WIZ010>013-180000-
NORTHERN MARINETTE COUNTY WI-FLORENCE WI-ONEIDA WI-FOREST WI-
610 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ONEIDA...FOREST...
FLORENCE AND NORTHERN MARINETTE COUNTIES UNTIL 700 PM CDT...
AT 610 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES EAST OF RHINELANDER TO 6 MILES EAST OF
GOODMAN. MOVEMENT WAS NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CRANDON...KINGSFORD...FLORENCE...PEMBINE...GOODMAN...HOMESTEAD...
TIPLER...POPPLE RIVER...NIAGARA AND LAONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4593 8814 4592 8810 4588 8810 4587 8807
4582 8814 4578 8809 4578 8805 4579 8799
4577 8799 4575 8787 4573 8786 4568 8778
4566 8783 4560 8777 4557 8779 4557 8783
4555 8782 4544 8802 4550 8942 4595 8881
TIME...MOT...LOC 2310Z 243DEG 42KT 4562 8921 4562 8821
KURIMSKISpecial weather statement, Oct 17, 5:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
624 PM CDT MON OCT 17 2016
WIZ011>013-180015-
NORTHERN MARINETTE COUNTY WI-FLORENCE WI-FOREST WI-
624 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR FOREST...FLORENCE AND NORTHERN
MARINETTE COUNTIES UNTIL 715 PM CDT...
AT 624 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTH OF POPPLE RIVER TO NEAR PEMBINE.
MOVEMENT WAS NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CRANDON...KINGSFORD...FLORENCE...PEMBINE...GOODMAN...HOMESTEAD...
TIPLER...POPPLE RIVER...NIAGARA AND LAONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4602 8878 4603 8873 4598 8864 4602 8860
4602 8856 4592 8810 4588 8810 4587 8807
4582 8814 4578 8809 4579 8799 4576 8796
4575 8787 4568 8778 4566 8783 4561 8778
4557 8779 4550 8800 4549 8904 4603 8884
TIME...MOT...LOC 2324Z 240DEG 36KT 4568 8870 4567 8799
KURIMSKIFlood, Oneida
- When
- October 17, 5:30 PM CST to 9:00 PM CST
- Where
- Oneida County, 0.57 mi NNE of Rhinelander to 0.6 mi NNE of Rhinelander
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.638, -89.417
Heavy rainfall caused street flooding in Rhinelander, mainly west of the Wisconsin River in the area of Davenport Street and Maple Street.
Hail, Forest
- When
- October 18, 1:00 AM CST
- Where
- Forest County, 0.48 mi E of Newald
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 45.730, -88.690
Penny to nickel size hail fell as a thunderstorm passed through Newald.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Michigan, October 17 to 18, 2016$300,000 · 3 events
- Damaging Winds in New York, October 17, 2016$35,000 · 50 kt wind · 3 events
- Coastal Flood in Guam, October 17 to 20, 2016$20,000 · 1 event
- High Wind in Colorado, October 17, 201679 kt wind · 13 events
- Heavy Rain in Oregon, October 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Michigan, October 17, 2016$6,000 · 2 in hail · 7 events
- High Wind in Nebraska, October 17, 20166 events
- Hail and Damaging Winds in Michigan, October 17, 2016$7,000 · 61 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Huron, October 17, 20162 events
- Marine Thunderstorm Winds in Lake Michigan, October 17, 201654 kt wind · 2 events
- Hail in Minnesota, October 17, 20160.75 in hail · 2 events
- Hail in Wisconsin, October 17, 20160.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 662474, 663777.